Q: What is Graves' disease?
Dr. Donnica: Graves' disease is the most common cause of
hyperthyroidism. This is the form of thyroid disease that affected Gail Devers,
as well as former first lady Barbara Bush. It is an autoimmune disorder, in
which an antibody against the thyroid's TSH receptor disrupts the thyroid's
local regulation of hormone secretion causing excessive thyroid hormone production.
It usually affects young women between ages 20 and 40 (although about 12% of
patients are men).
Graves' disease is also known as "diffuse toxic goiter". It
is characterized by clinical hyperthyroidism AND one or more of the following:
goiter (a visibly or palpably enlarged thyroid gland protruding from the neck),
exophthalmos (protruding eyes which appear enlarged), and pretibial myxedema
(a type of swelling in the front parts of the lower legs). Graves' disease
has a chronic course with remissions and relapses, so it sometimes is difficult
Treatment of Graves' disease is similar to the treatment of hyperthyroidism.
Generally, medical treatment is offered first with antithyroid drugs (e.g. propythioruacil
and methimazole), but only 16% to 40% of patients remain in remission after
discontinuing therapy. For those who relapse, radioactive iodine therapy
is recommended. About 1 in 4 patients will become hypothyroid as a result
of therapy within one year, and the incidence will continue to increase yearly.
Thus, many Graves' disease patients will actually wind up with hypothyroidism
and rely on thyroid replacement medicine on a regular basis.
Surgical treatment is also indicated for younger patients with Graves' disease
who have relapsed after antithyroid drug therapy, patients who have large goiters,
patients who can't tolerate medical therapy, and some others. Generally,
patients do well, but as with any surgery, there is a risk for complications.
Surgery can be complete (resulting in hypothyroidism and need for thyroid replacement
medicine) or partial.
Click here for related information.
Created: 9/24/2000  - Donnica Moore, M.D.